Q. I have been diagnosed with both bipolar disorder and borderline personality disorder. I started rapid cycling about 3 weeks ago. It started about one week after I started both birth control and synthroid for hypothyroidism. My family doctor took me off the birth control in case that was the cause. My psychiatrist put me on depakote along with the lithium I was already taking. Do you think this right? What are the side effects when the drugs are combined? Do you think it is safe to go back on birth control? I know this is a hard question since you don't know my whole history, but I'd like your opinion.
A. It is a very hard question to answer. If the medications you are taking address all your symptoms, stay on them. If, however, you have one or more of headaches, migraines, anxiety, irritable bowel, PMS, depression, fibromyalgia, carbohydrate craving, or obsessionality (as examples) remaining, I would definitely consider using an antidepressant and treat the illness as if it were borderline personality disorder, and ignore the rapid cycling. This could be a wrong approach on my part, but I believe in treating the whole presenting illness, and not just some of the symptoms (rapid cycling).
My personal preference is to use Effexor XR (300-600 mg/day), but there are reasons why Zoloft (200-400 mg/day), Prozac (80-120 mg/day), Luvox (300-400 mg/day), or Serzone (500-750 mg at bedtime) may be better. Adequate dosing of each is key.